Oklahoma, 2008

Hail and Damaging Winds in Oklahoma, June 3, 2008

June 3, 2008 · NWS OUN · 27 events in 7 counties and zones

Thunderstorms developed east of a dry line and near a retreating warm front during the late afternoon hours. The thunderstorms quickly became supercells as they moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$439,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed east of a dry line and near a retreating warm front during the late afternoon hours. The thunderstorms quickly became supercells as they moved east. Extremely large hail and severe wind gusts were reported as the storms moved east. One injury was reported near Plainview as strong winds destroyed a barn. The thunderstorms moved into Kansas by mid evening. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 2:47 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 3, 2:47 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT TUE JUN 3 2008

.DISCUSSION...A RIDGE OF VERY WARM AIR WILL REMAIN OVER THE SOUTHERN
PLAINS...BUT WILL YIELD TEMPORARILY TO AN UPPER TROUGH AND SURFACE
FRONT LATE THURSDAY INTO FRIDAY. THE MAIN WEATHER IMPACTS OVER THE
NEXT FEW DAYS APPEAR TO BE WIND AND HEAT...ALTHOUGH SEVERE
THUNDERSTORMS ARE ALSO LIKELY OVER PARTS OF THE REGION.

TONIGHT...LOW LEVEL JET WILL AGAIN KEEP THE ATMOSPHERE WELL MIXED
WITH TEMPERATURES SLOW TO FALL. A WEAK COLD FRONT STALLED EARLIER
TODAY FROM ABOUT ALVA TO GAGE AND INTO THE NORTHERN TEXAS PANHANDLE.
UPSLOPE FLOW NORTH OF THE FRONT WILL SUPPORT DEVELOPMENT OF STRONG
THUNDERSTORMS ALONG THE HIGHER TERRAIN OUT WEST...WITH ACTIVITY
APPROACHING NORTHWEST OKLAHOMA THIS EVENING. THE STORMS MAY
SURVIVE JUST A FEW TENS OF MILES TO THE EAST AND SOUTH OF THE
FRONTAL BOUNDARY WITH HELP FROM A STOUT LOW LEVEL JET. IF THIS
EVENT MATERIALIZES...IT SHOULD AFFECT A RELATIVELY SMALL
AREA...BUT SOME SEVERE HAIL/WIND IS POSSIBLE.

ATTENTION THEN TURNS TO THE UPPER TROUGH DIGGING TO OUR WEST AND
EJECTING OVER THE PLAINS. WEDNESDAY FEATURES THE GREATEST
CYCLOGENESIS OF LOW PRESSURE IN SOUTHEAST COLORADO. TIGHTENING
PRESSURE GRADIENT WILL MAINTAIN GUSTY WINDS...WHILE THE WEAK FRONT
LIFTS OUT OF NORTHERN OKLAHOMA...ALLOWING THE DRYLINE TO SHARPEN
AND PUSH INTO NORTHWEST OKLAHOMA. IN COORDINATION WITH STATE FIRE
OFFICIALS...WILL ISSUE A FIRE WEATHER WATCH FOR THOSE COUNTIES
THAT HAVE SIGNIFICANT COVERAGE OF NEAR DORMANT VEGETATION. STOPPED
JUST SHORT OF ISSUING A WIND ADVISORY FOR THE AFTERNOON/EVENING...
AS THERE IS SOME CONFLICTING EVIDENCE RIGHT NOW. RAPID DEEPENING
OF THE LOW...DEEP MIXING AND MAV GUIDANCE SUPPORT AN
ADVISORY...BUT THE UNUSUALLY WARM ATMOSPHERE WILL KEEP THE LOW
LEVEL JET WELL ABOVE THE GROUND WITH A VEERING PROFILE AND LARGE
SCALE ASCENT AT LOW LEVELS. WILL LET THE NEXT SHIFT ASSESS
GUIDANCE AND OBSERVATIONAL TRENDS BEFORE ISSUING A WIND ADVISORY.

DO NOT ANTICIPATE ANY THUNDERSTORMS WEDNESDAY...GIVEN PLACEMENT OF
ANOMALOUSLY WARM 700 MB TEMPS. THE DEEPENING LOW LEVEL
SOUTHEASTERLIES WILL...HOWEVER...INCREASE MOISTURE TO THE EAST OF
THE DRYLINE...LEADING TO A BETTER CHANCE FOR STORMS THURSDAY
EVENING/NIGHT WITH THE EJECTING TROUGH. GREATEST CHANCE FOR RAIN
AND STRONG STORMS WILL BE FROM NORTHERN INTO CENTRAL
OKLAHOMA...WITH PROGRESSIVELY LESS MID LEVEL COOLING AND LIFT
TOWARD WESTERN NORTH TEXAS.

LOOKS AS THOUGH THIS CYCLE WILL REPEAT EARLY NEXT WEEK AS THE RIDGE
POPS BACK UP...FOLLOWED BY ANOTHER TROUGH PASSING NEAR AND NORTH
OF OKLAHOMA/NORTH TEXAS. NO CHANGES TO GRIDDED FORECAST BEYOND
DAY THREE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  95  73  93 /  10  10  10  10
HOBART OK         74 104  73  99 /  10  10  10  10
WICHITA FALLS TX  75 100  73  97 /   0   0  10  10
GAGE OK           66 102  70  97 /  20  10  10  20
PONCA CITY OK     74  95  79  90 /  20  10  10  10
DURANT OK         74  93  73  91 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR OKZ004-009-010.

TX...NONE.
&&

BURKE/02
Hazardous weather outlook, Jun 3, 3:55 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT TUE JUN 3 2008

OKZ004>048-050>052-TXZ083>090-041200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR NORTHERN
OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE EXTENDING FROM ARNETT TO
MEDFORD.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM TO
10 PM.

IMPACTS...
HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH WILL BE
THE MAIN CONCERNS.

RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS THIS EVENING...AND POSSIBLY
CONTINUING WELL AFTER DARK.

DISCUSSION...
A STATIONARY FRONT...EXTENDING FROM JUST NORTH OF AMARILLO TEXAS...
NORTHEASTWARD TO NEAR ARNETT AND MEDFORD...WILL MOVE SLOWLY TO THE
NORTH LATE TONIGHT. SCATTERED STRONG AND SEVERE STORMS WILL BE SEEN
NORTH OF THE FRONT...MAINLY OVER SOUTHWEST KANSAS AND THE OKLAHOMA
PANHANDLE. HOWEVER...SOME OF THIS ACTIVITY WILL LIKELY MOVE INTO THE
SLIGHT RISK AREA DURING THE EVENING HOURS. INSTABILITY AND WIND
SHEAR WILL SUPPORT SUPERCELL THUNDERSTORMS...WITH VERY LARGE HAIL
AND DAMAGING WINDS THE PRIMARY CONCERNS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUN 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH AND SOUTHWEST WINDS WILL AVERAGE 15 TO 25 MPH...WITH
OCCASIONAL HIGHER GUSTS...AHEAD OF THE FRONT. THESE WINDS WILL
CONTRIBUTE TO AN ELEVATED POTENTIAL FOR WILDFIRES THROUGH THE EARLY
EVENING HOURS...ESPECIALLY OVER FAR SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS WHERE RELATIVE HUMIDITIES WILL FALL TO AROUND 20
PERCENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A STRONG STORM SYSTEM WILL MOVE INTO THE SOUTHERN ROCKIES AND
SOUTHERN PLAINS ON THURSDAY... BRINGING A BETTER CHANCE OF
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. SEVERE WEATHER
POTENTIAL IS LIKELY TO BE GREATEST OVER WESTERN AND NORTHERN
OKLAHOMA ON THURSDAY EVENING. THUNDERSTORM CHANCES WILL CONTINUE
INTO FRIDAY AND FRIDAY NIGHT... BEFORE ENDING IN SOUTHEASTERN
OKLAHOMA ON SATURDAY.

OTHER HAZARDOUS WEATHER...
STRONG SOUTH WINDS WILL CONTINUE ACROSS THE AREA FROM WEDNESDAY
THROUGH THURSDAY. SUSTAINED WINDS MAY EXCEED 30 MPH AT TIMES... AND
GUSTS OVER 45 MPH WILL BE POSSIBLE. WIND ADVISORIES MAY BE NEEDED
FOR PARTS OF THE AREA BOTH WEDNESDAY AND THURSDAY.

THE STRONG WINDS WILL COMBINE WITH UNSEASONABLY HOT CONDITIONS AND
LOW RELATIVE HUMIDITY TO BRING THE WILDFIRE POTENTIAL TO VERY HIGH
LEVELS WEDNESDAY AND THURSDAY AFTERNOON. WILDFIRE CONDITIONS WILL BE
HIGHEST OVER FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... WHERE
HIGH TEMPERATURES WILL APPROACH OR EXCEED 100 AND MINIMUM HUMIDITY
EACH AFTERNOON WILL FALL TO NEAR 20 PERCENT.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

24/II

In the hours before

Special weather statement, Jun 3, 4:36 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT TUE JUN 3 2008

OKZ004-009-032245-
HARPER OK-ELLIS OK-
536 PM CDT TUE JUN 3 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 28 MILES WEST OF ROSSTON AT 536 PM
CDT...MOVING EAST AT 37 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Jun 3, 5:29 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 WNW LAVERNE           36.74N 100.00W
06/03/2008  E1.75 INCH       HARPER             OK   PUBLIC

0629 PM     TSTM WND GST     6 WNW LAVERNE           36.74N 100.00W
06/03/2008  E60 MPH          HARPER             OK   PUBLIC

&&

JPIKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 10 hail. Local standard time, as filed.

Hail, Harper

When
June 3, 5:29 PM CST
Where
Harper County, 6 mi WNW of Laverne
Measured
1.75 in hail
Reported by
Public
Coordinates
36.743, -100.000

Thunderstorm Wind, Harper

When
June 3, 5:29 PM CST
Where
Harper County, 6 mi WNW of Laverne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.743, -100.000

Hail, Harper

When
June 3, 5:30 PM CST
Where
Harper County, 5 mi W of Laverne
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.710, -99.990

Hail, Harper

When
June 3, 5:32 PM CST
Where
Harper County, Laverne
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.710, -99.900

Hail, Harper

When
June 3, 5:35 PM CST
Where
Harper County, 2 mi W of Laverne
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
36.710, -99.936

Hail, Harper

When
June 3, 5:36 PM CST
Where
Harper County, 3 mi W of Laverne
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
36.710, -99.954

Hail, Harper

When
June 3, 5:39 PM CST
Where
Harper County, Laverne
Measured
3.5 in hail
Reported by
Trained Spotter
Coordinates
36.710, -99.900

Hail, Harper

When
June 3, 5:56 PM CST
Where
Harper County, Laverne
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
36.710, -99.900

Thunderstorm Wind, Harper

When
June 3, 5:56 PM CST
Where
Harper County, Laverne
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
36.710, -99.900

Tree limbs and power lines were blown down by the strong winds. Monetary damages were estimated.

Thunderstorm Wind, Woods

When
June 3, 6:05 PM CST
Where
Woods County, 1 mi N of Freedom
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
36.785, -99.110

The wind damage was reported from one to five miles north of town. Numerous power lines were blown down. A roof was blown off of a barn and off of two houses. Monetary damages were estimated.

Thunderstorm Wind, Woods

When
June 3, 6:05 PM CST
Where
Woods County, 9 mi WNW of Camp Houston
Measured
61 kt (70 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.860, -99.270

One barn, several outbuildings, and numerous trees were destroyed near the Highway 64 and 34 intersections. One injury was reported with the destroyed barn. Monetary damages were estimated.

Thunderstorm Wind, Woodward

When
June 3, 6:10 PM CST
Where
Woodward County, 21 mi N of Mooreland
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.744, -99.210

Thunderstorm Wind, Woodward

When
June 3, 6:15 PM CST
Where
Woodward County, 21 mi N of Mooreland Arpt
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.784, -99.190

Thunderstorm Wind, Woodward

When
June 3, 6:20 PM CST
Where
Woodward County, 21 mi N of Mooreland Arpt
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.784, -99.190

Thunderstorm Wind, Woods

When
June 3, 6:25 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -98.999

Thunderstorm Wind, Woodward

When
June 3, 6:25 PM CST
Where
Woodward County, 21 mi N of Mooreland
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.744, -99.210

Thunderstorm Wind, Alfalfa

When
June 3, 7:12 PM CST
Where
Alfalfa County, Cherokee
Measured
70 kt (81 mph) estimated gust
Property damage
$350,000
Reported by
Newspaper
Coordinates
36.750, -98.350

Estimated winds of at least 80 mph were reported in Cherokee. Numerous trees and power lines were blown down, causing 5,000-6,000 people in and around Cherokee to be without power. High voltage transmission structures and power lines were downed north of Cherokee. Five to six barns sustained major damage, with another barn in Ingersol destroyed. Monetary damages were estimated.

Hail, Alfalfa

When
June 3, 7:20 PM CST
Where
Alfalfa County, Amorita
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.920, -98.290

Hail, Alfalfa

When
June 3, 7:27 PM CST
Where
Alfalfa County, 4 mi NNW of Goltry
Measured
0.88 in hail
Reported by
Public
Coordinates
36.584, -98.178

Thunderstorm Wind, Grant

When
June 3, 7:40 PM CST
Where
Grant County, Nash
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.670, -98.050

Several power poles and tree limbs were blown down by the wind. Monetary damages were estimated.

Hail, Garfield

When
June 3, 7:45 PM CST
Where
Garfield County, 1 mi WNW of Hillsdale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.566, -98.007

The hail was reported by an University of Oklahoma research meteorologist.

Thunderstorm Wind, Grant

When
June 3, 7:45 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Thunderstorm Wind, Garfield

When
June 3, 7:45 PM CST
Where
Garfield County, Lahoma
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.390, -98.090

A tree was blown over the roadway. Monetary damages were estimated.

Thunderstorm Wind, Garfield

When
June 3, 7:50 PM CST
Where
Garfield County, Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.400, -97.880

The severe winds downed a large tree on West Randolph Street. Monetary damages were estimated.

Thunderstorm Wind, Kay

When
June 3, 7:55 PM CST
Where
Kay County, Blackwell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.800, -97.280

Thunderstorm Wind, Kay

When
June 3, 8:30 PM CST
Where
Kay County, 6 mi NW of Kaw City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.821, -96.937

Thunderstorm Wind, Kay

When
June 3, 8:31 PM CST
Where
Kay County, (Pnc)ponca City Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -97.100

The wind gust was measured at the airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92261, 92280, 92263, 92265, 92266, 92267, 92268, 92270, 92275, 92277, 92279, 92281, 92282, 92283, 92284, 92285, 121971, 92271, 92273, 121969, 92274, 92287, 121970, 121966, 92288, 92289, 92291.